Hail, Wise
- When
- June 16, 8:48 PM EST to 8:50 PM EST
- Where
- Wise County, 1.1 mi E of Stephens
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.980, -82.580
Dispatch reported nickel-size in Wise.
An upper level trough triggered scattered severe thunderstorms across southwest Virginia during the evening hours. Storm reports contained both damaging thunderstorm winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper level trough triggered scattered severe thunderstorms across southwest Virginia during the evening hours. Storm reports contained both damaging thunderstorm winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 8:27 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 927 PM EDT MON JUN 16 2008 .DISCUSSION...RADAR INDICATING A FEW ISOLATED THUNDERSTORMS TRACKING THOUGH THE CWA. JUST ISSUED A WARNING FOR WISE COUNTY SO WILL LEAVE WATCH IN PLACE FOR NOW. SHORTWAVE STILL EXPECTED TO TRIGGER ACTIVITY OVERNIGHT...BUT PROBABLY NOT SEVERE. WILL UPDATE FORECAST LATE THIS EVENING AFTER WATCH EXPIRES AT 11 PM. .PREVIOUS DISCUSSION... .SHORT TERM (TONIGHT AND TUESDAY)...LATEST SURFACE MAP SHOWS A COLD FRONT FROM THE EASTERN GREAT LAKES TO JUST CROSSING THE OHIO RIVER. THE GREATEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS WERE OVER EASTERN OHIO AND WEST VIRGINIA AT MID AFTERNOON. OTHER SHOWERS AND THUNDERSTORMS HAD DEVELOPED ON THE EAST SIDE OF THE APPALACHIANS IN NE GA AND SW NC JUST OUTSIDE OF THE FORECAST AREA. NEW SHOWERS WERE DEVELOPING NOW IN SOUTH CENTRAL KY. TEMPERATURES ACROSS THE EASTERN TN VALLEY AND SOUTHERN APPALACHIANS WERE IN THE MID 80S TO LOWER 90S WITH DEWPOINTS IN THE MID 50S TO LOWER 60S. THE AIRMASS WAS MOST UNSTABLE ACCORDING TO MSAS DATA ACROSS THE NORTHERN PLATEAU NEAR THE KY BORDER AND ACROSS SW VA. WITH LIS OF -3 TO -4. AREAS FARTHER NW IN KY CLOSER TO THE FRONT THOUGH WERE EVEN MORE UNSTABLE. EXPECTING SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING MAINLY NORTH OF INTERSTATE 40 AND ESPECIALLY ACROSS SW VA WITH POSSIBLY HAIL AND STRONG WINDS NE TN AND SW VA. LIMITING FACTOR THOUGH SEEMS TO BE MOISTURE AVAILABLE WITH DEWPOINTS IN THE 50S TO LOWER 60S. MODELS PROG FRONT TO PASS THROUGH BETWEEN 9 AND 15Z TUESDAY BUT MOISTURE LOOKS TO HAVE MOVED EAST SO NOT MUCH CHANCE OF SHOWERS THEN BUT LEFT SLIGHT CHANCE SW NC AND SE TN MOUNTAINS. HIGHS TUESDAY SHOULD BE SEVERAL DEGREES COOLER BEHIND FRONT IN LOWER 70S TO MID 80S. .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...GENERALLY TRANQUIL WEATHER CONDITIONS EXPECTED THROUGH MOST OF THE LONG TERM PERIOD. MODELS/ENSEMBLES IN REASONABLE AGREEMENT THAT THE MAIN EXCEPTION TO THIS TREND WILL BE SATURDAY WHEN A SHORT WAVE TROUGH WILL SWING THROUGH THE REGION. THERE IS DISAGREEMENT WITH RESPECT TO EXACT TIMING AND INTENSITY HOWEVER. STAYED WITH CHANCE POPS FOR THE ENTIRE DAYTIME PERIOD ON SATURDAY IN LIGHT OF THIS UNCERTAINTY. REGION WILL REMAIN IN GENERALLY UPPER LONG WAVE TROUGH CONFIGURATION THROUGH MOST OF THE PERIOD WITH GENERAL NORTHWEST FLOW ALOFT. APPEARS THIS PATTERN WILL BE CONDUCIVE FOR BELOW CLIMO TEMPS...BUT DID NOT GO AS LOW AS GFSX GUIDANCE TEMPS AND INSTEAD TENDED TO FAVOR ENSEMBLE GUIDANCE VALUES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 65 85 59 85 55 / 20 10 10 10 10 KNOXVILLE AIRPORT, TN 64 81 56 81 54 / 20 10 10 10 10 OAK RIDGE, TN 63 81 54 83 53 / 20 10 10 10 10 TRI CITIES AIRPORT, TN 60 78 49 78 51 / 40 10 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH/TD/LCM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1002 AM EDT MON JUN 16 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1002 AM EDT MON JUN 16 2008 /902 AM CDT MON JUN 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT MODERATE INSTABILITY...COLDER TEMPERATURES ALOFT AND STRONG HEATING THIS AFTERNOON WILL CAUSE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS SOUTHWEST VIRGINIA AND NORTHERN TENNESSEE. SOME STORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NORTHWEST FLOW ALOFT WILL BRING IN COOLER AND DRIER AIR AND LIMIT THUNDERSTORM ACTIVITY FOR MOST OF THIS PERIOD. WITH THIS TYPE OF WEATHER PATTERN A MESOSCALE CONVECTIVE COMPLEX IS NOT OUT OF THE POSSIBILITY SO CONTINUE TO MONITOR WEATHER CONDITIONS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 614 PM EDT MON JUN 16 2008 TNZ012>015-VAZ001-002-005-006-162345- CAMPBELL-CLAIBORNE-HANCOCK-LEE-RUSSELL-SCOTT-WISE- 614 PM EDT MON JUN 16 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...CITY OF NORTON...CLAIBORNE...HANCOCK...LEE...RUSSELL...SCOTT AND WISE COUNTIES... AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF JOHN FLANNAGAN LAKE TO 10 MILES SOUTHEAST OF WILLIAMSBURG...MOVING EAST-SOUTHEAST AT 30 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR SOUTHWEST VIRGINIA. TG
The Jackson,KY radar (KJKL), 94 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Dispatch reported nickel-size in Wise.
Dispatch reported nickel-size hail in Castlewood.
Dispatch reported multiple trees downed by thunderstorm winds in Castlewood.
Power company reported a tree and powerlines downed by thunderstorm winds between Mendota and Abingdon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111458, 111460, 111461, 111462.